Why is the Pill making me gain so much weight?

Hi Doc. I suffer from polycystic ovaries as well as low BP and bad bowel movements. My gynae recommended I use the Pill, but it has made me terribly fat, especially my thighs and hips. I went from a size 28 to 37. This has been terribly depressing. What can I do?

Why is the pill making me gain weight?

Dr Graham Duncombe from Skin, Body & Health Renewal responds:

“Hi there and thank you for your question! Polycystic Ovarian Syndrome is quite often suffered by women in their young hormonal phases of life. The monthly cycles are disrupted due to follicles in the ovaries which do not completely rupture and disappear after each cycle. This leaves a continuous hormonal stimulation from these follicles causing elevated estrogen levels which in turn affect the other hormones as well as the metabolism and is associated with elevated testosterone levels and insulin resistance.

The pill that your doctor placed you on was the combined oral contraceptive pill which aims to modulate the hormone imbalances. Unfortunately it doesn’t tackle the insulin resistance problem and as a result, the body stores more energy in the form of fat deposits and there is a resultant weight gain. It is important to follow a low glycemic diet and one may even include the medication known as Metformin to reduce insulin resistance further. Diuretics such as spironolactone, when used carefully, can be very beneficial too. Your bowel movements may even be due to an imbalance in your intestinal flora. Ask your doctor about perhaps including these therapies, weight loss advice, quality probiotics and maybe even trying a different combined contraceptive pill next. Wishing you a full recovery.”

Do you have a health-related question for Dr Duncombe? Ask him here.

Other articles you may be interested in:
What are the benefits of the IUD birth control method?
How can I treat my PMS?
The HPV virus: What you need to know
Choosing the sanitary protection that’s right for you
Why am I always lacking energy?

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest
Share on whatsapp
WhatsApp

3 Responses

  1. This happens to so many women. I’ve stopped using it, but have recently read about a contraceptive that is put under the skin in the arm which sounds much healthier.

  2. I’m so fortunate that the pill hasn’t affected me in terms of weight, I can still eat as much as I want and my metabolism takes care of everything.

Leave a Reply

Your email address will not be published. Required fields are marked *

RELATED POSTS
Bretman Rock teams up with Wet n Wild

Bretman Rock teams up with Wet n Wild

Bretman Rock's Wet n Wild Jungle Rock collection is everything we expected it to be.
Can you really detox your skin?

Can you really detox your skin?

The answer may surprise you.
Acne and sweating during exercise

Acne and sweating during exercise

What to know... and what to avoid.

Subscribe to our newsletter